EVALI – E-Cigarette or Vaping Product Use-Associated Lung Injury: A Case Report

This article was originally published here

Cureus. 2021 Feb 24;13(2):e13541. doi: 10.7759/cureus.13541.

ABSTRACT

The use of electronic cigarettes among the young adult and adolescent population has increased over the past decade. Vaping is the process of inhaling an aerosol that is produced by heating a liquid or wax containing substances, such as nicotine, cannabinoids (e.g., tetrahydrocannabinol (THC), cannabidiol), flavoring, and additives (e.g., glycerol, propylene glycol) using an e-cigarette. A multistate epidemic associated with vaping prompted the Centers for Disease Control and Prevention (CDC) to issue an official health advisory on e-cigarette or vaping product use-associated lung injury (EVALI). EVALI is a diagnosis of exclusion with no specific diagnostic test. We present a case of EVALI before the COVID-19 pandemic time in a 23-year-old immunocompetent male student with an eight-year history of vaping. He presented to the emergency department with fever, shortness of breath, tachypnea, nausea, and diarrhea. The patient had no past medical history. The patient denied illicit drug abuse or known drug allergies. The patient was admitted with a diagnosis of sepsis and pneumonia. The patient’s urine drug screen was positive for cannabinoids with a history of vaping. Community-acquired pneumonia due to Legionella, Pneumococcal, Mycoplasma bacteria was ruled out. Influenza A/B, Parainfluenza, Rhino, and Adenoviruses were negative. A computed tomographyscan of the chest showed bilateral infiltrates. He was treated with high dose steroids, empiric antibiotics, high flow oxygen and managed in ICU for seven days. The patient was discharged on tapering doses of steroid and counseled to quit vaping. EVALI outbreak is strongly linked to vitamin E acetate in vaping products. EVALI is a diagnosis of exclusion with a history of vaping and responds well to steroids.

PMID:33815967 | PMC:PMC8007202 | DOI:10.7759/cureus.13541